Advertise with us

Advertise with us

If you take these medications, then you should avoid the sun

July 25, 2017 at midnight
Updated July 23, 2017 at 8 p.m.

Do you know which of your medications don't play well with the sun? With seemingly innocent sunny days being a way of life, and after all those days in the sun with no problems, a drug-induced phototoxic reaction can sneak up when you're not expecting it. That doesn't mean you can't enjoy your time outdoors, but starting a new medication may require an extra conversation with your doctor or pharmacist about taking necessary precautions to prevent phototoxicity.

These 5 prescription and over-the-counter medications have built a reputation as common culprits.

Doxycycline

This antibiotic also goes by many brand names, including Vibramycin and Oracea. It will not affect everyone in the same way, and even if you do have a reaction, you may not get the same reaction, or any reaction, every time. But when it happens, you can expect skin rash, itching, redness or other discoloration of the skin, and/or a severe sunburn.

Similar antibiotics from the same class, including minocycline and tetracycline, may cause similar symptoms.

Ciprofloxacin

Also known as Cipro, this antibiotic is a common quinolone. It is used most often in cases of urinary tract infectionshttp://www.mayoclinic.org/drugs-supplements/ciprofloxacin-oral-route/description/drg-20072288, as well as a preventative drug to prevent potential urinary infections, so it tends to be prescribed quite frequently.

Levofloxacin is in the same class and can have the same effect, as well as antibiotics in the class of sulfonamides, or "sulfa."

It's probably a good general rule to do a bit of research anytime you're taking an antibiotic to see if you'll need any extra protection to keep your skin safe.

If the antibiotic you're taking does have the potential for symptoms, Mayo Clinic suggests the following tips for going out in the sun:

  • Avoid direct sunlight, especially between 10 am and 3 pm during the day
  • Wear long clothing, including a hat and sunglasses
  • Apply sunblock and chapstick/lipstick with a minimum SPF of 15; if you have fairer skin, you may want to start out even higher

Regardless of which antibiotic you're taking, it's important that you never skip doses if you plan on being out in the sun. If it's absolutely necessary, talk to your doctor to figure out the best way to stay on schedule with your antibiotic and still enjoy a sunny day.

Diphenhydramine

You probably know it as Benadryl or some generic version with the name of the store plus "-dryl" at the end of it. There's a decent chance that the box or pill or both will be pink, and inevitably someone will suggest taking it if they see you bothered by an itch.

Diphenhydramine is an over-the-counter antihistamine that is used for everything from seasonal allergies to bug bites. It is often kept on hand by people who are prone to allergic reactions, but out in the sun, it can be the cause of some dangerous symptoms.

Besides the increased sunburn and rash conditions associated with photosensitivity, it also reduces your body's ability to sweat. This can cause your body to have a difficult time regulating its temperature, which can lead to muscle cramps, heat exhaustion, and even heat stroke.

Ibuprofen

This can include Advil, Motrin, or any generic version of ibuprofen. It's easy to forget that you've taken one of these pain relievers before heading outside, as ibuprofen is among the most common over-the-counter pills for all sorts of pain relief.

Having a reaction to ibuprofen could lead to a rash or an increased possibility of severe sunburn.

Furosemide

Furosemide is a diuretic that is commonly referred to by its brand name, Lasix. Like other medications on this list, some diuretics can cause your skin to be more sensitive to the sun, leading to symptoms like rash, itching, redness, or increased sunburn.

However, because it's a diuretic, there is the additional danger of dehydration while out in the sun and heat because it can increase urine output.

As always, if you're not sure how your medication will react to the sun, be sure to check with your doctor or pharmacist, especially if you are starting a new medication and plan to spend a lot of time outdoors.


SHARE


Comments


Powered By AffectDigitalMedia